Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 310, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 29, 2019, 8:22 PM CDT for Gove County, Sheridan County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2019, 8:22 PM CDT (01:22 UTC)
- Expired
- Aug 29, 2019, 8:56 PM CDT
- In force
- 34 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Gove County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 8:25 PM CDT | HAIL 1 | 6 S Seguin, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 3:21 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -517 J/kg
- Mixed-layer LCL
- 1633 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 470 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 14.8
The text
As transmitted.
673
WUUS53 KGLD 300122
SVRGLD
KSC063-179-300230-
/O.NEW.KGLD.SV.W.0310.190830T0122Z-190830T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
822 PM CDT Thu Aug 29 2019
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southwestern Sheridan County in northwestern Kansas...
Northwestern Gove County in west central Kansas...
* Until 930 PM CDT.
* At 822 PM CDT, a severe thunderstorm was located 7 miles southwest
of Hoxie, moving southeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Grainfield, Grinnell, Gove, Park and Angelus.
This includes Interstate 70 in Kansas between mile markers 84 and
103.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3928 10070 3937 10031 3887 10031 3884 10065
TIME...MOT...LOC 0122Z 315DEG 28KT 3927 10054
HAIL...1.50IN
WIND...60MPH
$$
JRM3 follow-up statements
623
WWUS53 KGLD 300131
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
831 PM CDT Thu Aug 29 2019
KSC063-179-300230-
/O.CON.KGLD.SV.W.0310.000000T0000Z-190830T0230Z/
Sheridan KS-Gove KS-
831 PM CDT Thu Aug 29 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHWESTERN SHERIDAN AND NORTH CENTRAL GOVE COUNTIES...
At 830 PM CDT, a severe thunderstorm was located 7 miles north of
Grainfield, moving southeast at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated. At 827 PM CDT trained spotters reported
Quarter size hail 11 miles southwest of Hoxie.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Grainfield, Grinnell, Gove and Park.
This includes Interstate 70 in Kansas between mile markers 85 and
103.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3937 10031 3887 10031 3884 10064 3929 10067
TIME...MOT...LOC 0130Z 315DEG 28KT 3922 10048
HAIL...2.00IN
WIND...60MPH
$$
JRM614
WWUS53 KGLD 300148
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
848 PM CDT Thu Aug 29 2019
KSC063-179-300230-
/O.CON.KGLD.SV.W.0310.000000T0000Z-190830T0230Z/
Sheridan KS-Gove KS-
848 PM CDT Thu Aug 29 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTH CENTRAL SHERIDAN AND NORTH CENTRAL GOVE COUNTIES...
At 847 PM CDT, a severe thunderstorm was located over Park, or 6
miles east of Grainfield, moving southeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Grainfield, Gove and Park.
This includes Interstate 70 in Kansas between mile markers 93 and
103.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3930 10031 3887 10031 3885 10054 3923 10050
TIME...MOT...LOC 0147Z 315DEG 28KT 3912 10035
HAIL...1.50IN
WIND...60MPH
$$
JRM768
WWUS53 KGLD 300156
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
856 PM CDT Thu Aug 29 2019
KSC063-179-300205-
/O.CAN.KGLD.SV.W.0310.000000T0000Z-190830T0230Z/
Sheridan KS-Gove KS-
856 PM CDT Thu Aug 29 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SHERIDAN AND
NORTH CENTRAL GOVE COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Kansas.
Remember, a Severe Thunderstorm Warning still remains in effect for
northeast Gove county, including the city of Quinter.
LAT...LON 3930 10031 3887 10031 3885 10054 3923 10050
TIME...MOT...LOC 0155Z 315DEG 28KT 3907 10029
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:51 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 29, 6:51 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Goodland KS 551 PM MDT Thu Aug 29 2019 .SHORT TERM...(This afternoon through Friday night) Issued at 1230 PM MDT Thu Aug 29 2019 Overview: WNW-NW flow aloft will prevail over the region, on the NE periphery of an upper level ridge over the Desert Southwest. Today-Tonight: A weak SFC-H85 cyclone centered in extreme northeast CO at 17Z will track ESE into northwest KS this evening as a small amplitude shortwave in southeast Wyoming (per 17Z WV imagery and SPC Mesoanalysis) progresses ESE through southwest NE into north-central KS. Surface observations and radar data show a thermal/moisture boundary associated with the aforementioned cyclone stretching SW-NE from Burlington->Saint Francis->Trenton, extending N-NW from Trenton to Ogallala NE. HRRR simulated reflectivity forecasts suggest that isolated convection will develop along the SW-NE oriented TMB in northwest KS (perhaps just S or E of Goodland) ~21-22Z this afternoon, progressing east into central KS this evening (by ~03-04Z). Though convection may be somewhat disorganized in nature at onset -- very steep mid-level lapse rates (~9 C/km), 30-40 knots effective deep layer shear, moderate to strong instability (1500-3000 J/kg MLCAPE) and extreme DCAPE (1500-1800 J/kg) suggest a potential for isolated high- based supercells capable of producing very large hail and significant damaging wind, primarily in E|NE portions of the area late this aft/eve (23-03Z) -- when flow aloft /deep-layer shear/ strengthen in advance of the approaching shortwave. Thereafter, activity is anticipated to rapidly grow upscale and track E-ESE across central/eastern KS. Friday-Friday night: The convective forecast in this period will highly depend on mesoscale features emanating from convection developing over the region this evening/tonight (and the impact thereof on the thermodynamic environment over), the evolution of upstream convection over the northern Rockies (and it's impact on downstream height/wind fields), and small amplitude tropopause disturbances (~250 mb level) progressing from the northern Rockies into the Central/Northern Plains via WNW/NW flow aloft. With this in mind -- significant uncertainty persists with regard to when/where convection may develop, let alone convective mode/evolution/hazards. .LONG TERM...(Saturday through Thursday) Issued at 200 PM MDT Thu Aug 29 2019 The main story with the extended forecast will be dry conditions and temperatures near to above normal. Saturday morning, the Tri-State area will be under northwest flow as an upper ridge over the Western U.S. slowly progresses eastward through the day. Temperatures may be hampered early in the day due to lingering clouds and showers, particularly in the northeastern part of the forecast area. Chances for precipitation are not great, but cannot be entirely ruled out as a shortwave trough exits the area. Highs are expected to be in the mid-70s to low 80s across the region. High pressure will become centered over the Four Corners region Sunday. The ridge will remain over the western half of the U.S. and the Central High Plains. Am anticipating a return to the 80s and 90s both Sunday and Monday as southerly winds help our temperatures. Models are showing an upper level trough coming ashore over the Pacific Northwest Monday morning. Both the GFS and ECMWF show a closed low developing and progressing eastward through the day. Do not anticipate an impact in the Tri-State region to start out the week. May have a weak low trying to form east of the Rockies on Tuesday. Weak convergence may be enough to kick off a stray shower or storm Tuesday evening, but at this point in time, confidence in this is very low. Shortwave trough may move through the region Thursday. Did mention slight PoPs as it moves through, but confidence is low at this time. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 522 PM MDT Thu Aug 29 2019 The 00Z TAF at MCK will be starting out with a strong thunderstorms moving across the site that will be moving out of the vicinity by 02Z. Conditions will be VFR and will continue VFR into Friday morning. After 14Z, lower clouds will spread across the region with MVFR conditions due to lower ceilings along with thunderstorms developing after 20Z. GLD will be VFR through about mid day on Friday. After 17Z, conditions will become MVFR due to lower ceilings moving in along with thunderstorms developing after 22Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...AW AVIATION...LOCKHART
Hazardous weather outlook, Aug 29, 3:28 PM CDT, 4 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 228 PM MDT Thu Aug 29 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302030- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 228 PM MDT Thu Aug 29 2019 /328 PM CDT Thu Aug 29 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated supercell thunderstorms capable of producing very large hail and destructive straight line winds will be possible along and east of Highway 25 between 3 pm and 8 pm MDT. A Severe Thunderstorm Watch is in effect for portions of northwest Kansas and southwest Nebraska until 9 pm MDT, 10 pm CDT this evening. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Isolated severe thunderstorms will be possible across portions of the Tri-State area Friday evening. Thunderstorms may persist late Friday evening into Friday night. Locally heavy rainfall will be possible in association with any thunderstorms. .SPOTTER INFORMATION STATEMENT... Skywarn spotters and storm chasers are encouraged to report any severe or hazardous weather associated with thunderstorms this afternoon and evening. Thank you. Vincent
In the hours before
Special weather statement, Aug 29, 7:41 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
741 PM CDT Thu Aug 29 2019
KSZ015-029-300115-
Gove KS-Sheridan KS-
741 PM CDT Thu Aug 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN AND
NORTHERN GOVE COUNTIES UNTIL 815 PM CDT...
At 740 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Grinnell, moving southeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Grainfield, Grinnell, Gove and Park.
This includes Interstate 70 in Kansas between mile markers 78 and
106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Kansas.
LAT...LON 3881 10043 3900 10082 3913 10078 3913 10072
3917 10072 3911 10022
TIME...MOT...LOC 0040Z 296DEG 32KT 3905 10073
PATTONLocal storm report, Aug 29, 7:49 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
649 PM MDT THU AUG 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 10 S MCCOOK 40.06N 100.62W
08/29/2019 M1.50 INCH RED WILLOW NE PUBLIC
DELAYED REPORT VIA FACEBOOK. INCLUDES A
PICTURE OF HAIL NEXT TO MEASURING TAPE.
&&
JRPLocal storm report, Aug 29, 8:11 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MDT THU AUG 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 2 ENE TRENTON 40.19N 100.97W
08/29/2019 HITCHCOCK NE PUBLIC
DELAYED REPORT VIA FACEBOOK OF A ROOF RIPPED
OFF A BARN NEAR TRENTON. TIME ESTIMATED
BASED ON RADAR.
&&
JRPLocal storm report, Aug 29, 8:12 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT THU AUG 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND GST REXFORD 39.47N 100.74W
08/29/2019 E60 MPH THOMAS KS TRAINED SPOTTER
&&
JRPLocal storm report, Aug 29, 8:13 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT THU AUG 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL REXFORD 39.47N 100.74W
08/29/2019 E1.00 INCH THOMAS KS TRAINED SPOTTER
&&
JRPLocal storm report, Aug 29, 8:16 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
716 PM MDT THU AUG 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 2 WNW CULBERTSON 40.23N 100.88W
08/29/2019 E2.00 INCH HITCHCOCK NE PUBLIC
DELAYED REPORT VIA TWITTER SHOWING A PICTURE
OF 2 INCH HAIL. TIME ESTIMATED BASED ON
RADAR.
&&
JRPThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:09 PM CDT | Special Weather Statement | GLD | Gove | 36 min |
| Aug 29, 7:17 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 28 min |
| Aug 29, 7:27 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Rawlins, Sheridan, Thomas | 78 min |
| Aug 29, 7:41 PM CDT | Special Weather Statement | GLD | Gove | 34 min |
| Aug 29, 7:58 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 77 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.